Kansas, 2005

Winter Storm in Kansas, February 6, 2005

February 6, 2005 · NWS DDC · 10 events in 10 counties and zones

Snow began falling during the early morning hours of Sunday, February 6th, picked up in intensity during the post-dawn hours, and then diminished to light snow or flurries early in the afternoon. A 3 to 4 inch snow band fell northwest a line from Elkhart to Lakin to Dighton.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow began falling during the early morning hours of Sunday, February 6th, picked up in intensity during the post-dawn hours, and then diminished to light snow or flurries early in the afternoon. A 3 to 4 inch snow band fell northwest a line from Elkhart to Lakin to Dighton. From 1 to 3 inches of snow fell northwest a line from near Hugoton to Ulysses to Garden City to northwest of Ness City to near Wakeeney. A fatal car crashed, blamed on ice-covered roads, occurred around 5:15 AM CST, on U.S. highway 50 about 6 miles east of Garden City near the GCK airport (not a direct injury or fatality).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 5, 1:02 PM CST, 13 hours 58 minutes earlier.

Area forecast discussion, Feb 5, 1:02 PM CST, 13 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CST SAT FEB 5 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IS HOW SOON ANY PRECIP WILL REACH MY CWA,
AND THEN HOW COLD AND WHAT PRECIP TYPE WILL FALL MONDAY AND MONDAY
NIGHT.

THE SURFACE ANALYSIS FROM 18Z SHOWED A TROUGH EXTENDING SOUTH FROM
A LOW PRESSURE SYSTEM IN NORTH CENTRAL SOUTH DAKOTA THROUGH EASTERN
AND SOUTHEASTERN COLORADO.  A COLD FRONT STRETCHED SOUTHWEST FROM
NEAR SHR, WYOMING TO NEAR SLC, UTAH AND INTO NORTHEASTERN PARTS OF
SOUTHERN CALIFORNIA.  ANOTHER COLD FRONT, ON THE LEADING EDGE OF
ARCTIC AIR, WAS LAYING WEST TO EAST THROUGH ABOUT THE NORTHERN 1/3RD
OF MONTANA INTO AND THROUGH SOUTHERN NORTH DAKOTA INTO THE NORTHWEST
TIP OF MINNESOTA.

COMPARING THE 12Z UPPER AIR ANALYSIS WITH THE MODEL INITIALIZATIONS,
SEEMS THE NGM AND ETA ARE CLOSE ON SURFACE FEATURES, BUT THE GFS IS
BETTER INITIALIZED AT THE 500MB LEVEL.  THE RUC AND GFS BOTH BRING
SOME SCATTERED RAIN INTO DDCS SOUTHWEST CWA BETWEEN 00Z-03Z, WHERE
AS THE ETA AND NGM ARE SLOWER AND BRING THE PRECIP NORTHEAST AFTER
06Z AND INTO MY SOUTH, SOUTHEAST AND EAST CWA REGIONS.  WILL HAVE
TO WAIT AND SEE. THE UPPER PATTERN SUGGESTS THERE MAY BE AN INITIAL
SHORT WAVE EJECTED NORTHEAST AHEAD OF THE MAIN TROUGH FROM THE LOW
CURRENTLY OVER BAHA CALIFORNIA.  IF THIS IS THE CASE, THE JET FLOW
WILL LIKELY CARRY THIS FIRST WAVE NORTHEAST AND AFFECT OUR
SOUTHEASTERN AND EASTERN CWA MORE THAN THE WEST.  WILL GO WITH
LIKELY-CATEGORICAL POPS OVER ABOUT THE SOUTHEAST 1/2 TONIGHT, MAINLY
AFTER MIDNIGHT.  ON SUNDAY, THE SECOND WAVE OF LIFT WITH THE MAIN
TROUGH CROSSING SHOULD BRING MORE RAIN, WITH THE HIGHER POPS IN MY
NORTHEAST COUNTIES.  EXPECT MAYBE A BIT OVER 0.5 RAIN OVER 2 DAYS
ACROSS THE EASTERN 1/2 OF CWA.

A STRONG COLD FRONT, MENTIONED ABOVE IN THE NORTHERN PLAINS, SHOULD
DIVE THROUGH THE PLAINS AND CROSS THROUGH CWA LATE SUNDAY.  AS THIS
DOES, EXPECT STRATUS TO FORM AND THICKEN, WITH LOW LEVEL MOISTURE
ABUNDANT FROM RECENT RAINS.  THIS WILL THEN LIKELY FORM SOME FREEZING
DRIZZLE IN THE FAST COOL OFF, WITH A MIX OF SNOW POSSIBLE.  IN MY
SOUTHEAST, WILL START MONDAY WITH SLIGHT POPS FOR RAIN OR SNOW,
THEN TRANSITION TO SLIGHT CHANCE FOR -FZDZ/-S MONDAY AFTERNOON.
STILL DO NOT EXPECT TO SEE MUCH SNOW ACCUMULATION THROUGH MONDAY
EVENING, AS THE LAYER WILL TAKE SOME TIME COOLING DOWN FROM THE
SURFACE UP.  INITIALLY, THE COLD LAYER NEAR THE SURFACE WILL BE
SHALLOW.

DAYS 3-7...

THE LARGE SCALE LOW FREQUENCY VARIABLES SHOW AT LEAST SOME
INDICATION OF A DEVELOPING MOIST PHASE OF THE MJO OVER THE INDIAN
OCEAN. GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES CONTINUES TO SHOW A
MAXIMUM OVER EUROPE AND ASIA BETWEEN ABOUT 20 AND 30 N LATITUDE BUT
TENDENCY IS DOWN AND MOUNTAIN TORQUE IS INCREASING OVER THE EAST
ASIA PLATEAU. ALL IN ALL THESE DIAGNOSTIC DATA DONT PROVIDE ANY
OBVIOUS CLUES FOR WEEK ONE, BUT DO SUPPORT THE CURRENT MODEL TRENDS.
THE DETERMINISTIC MODEL SOLUTIONS AND THE ENSEMBLES ARE REMARKABLY
CLOSE, EVEN WITH SMALLER WAVE LENGTH FEATURES ALL THE WAY THROUGH
FRIDAY. INTO THE NEXT WEEKEND THEY ARE ALSO IN GOOD AGREEMENT WITH
AT LEAST THE LONG WAVE PATTERN THOUGH BEGIN TO DIFFER GREATLY WITH
TIMING AND STRENGTH OF SHORTER WAVE LENGTH FEATURES. ALL IN ALL CAN
FIND LITTLE REASON TO DISAGREE WITH THE MODELS AND HAVE PRETTY MUCH
LEFT THE CURRENT GRIDS ALONE. I DID MODERATE TEMPERATURES A BIT
THROUGH DAY 8 DUE TO EXPECTED CLOUD COVER AND PRECIPITATION, BUT
OTHERWISE THE GOING GRIDS LOOK PRETTY GOOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  45  27  31 /  70  70   0  20
GCK  35  45  25  29 /  30  50   0  20
EHA  33  48  27  35 /  30  20   0  20
LBL  35  50  28  35 /  70  30   0  20
HYS  34  43  26  29 /  70  80  30  20
P28  38  48  33  35 /  80  70  30  20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

TSB/JOHNSON
Hazardous weather outlook, Feb 5, 11:54 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CST SAT FEB 5 2005

KSZ030-031-043>046-061>066-074>081-084>090-061100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1154 AM CST (1054 AM MST) SAT FEB 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF WINTRY PRECIPITATION IS EXPECTED TO RETURN TO SOUTHWEST
KANSAS MONDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL MOVE
THROUGH LATE SUNDAY NIGHT, BRINGING IN MUCH COLDER AIR ALONG WITH
EXTENSIVE LOW CLOUDINESS.  AS AN UPPER LEVEL LOW PRESSURE TROUGH
CROSSES THE ROCKIES MONDAY, WINTRY WEATHER WILL DEVELOP OVER THE
HIGH PLAINS.  FREEZING DRIZZLE COULD AFFECT MUCH OF SOUTHWESTERN
KANSAS MONDAY, WITH THE POSSIBILITY OF ACCUMULATING SNOW MONDAY NIGHT
AND TUESDAY.

STAY TUNED TO NOAA NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
MEDIA SOURCE FOR UPDATED FORECASTS CONCERNING THIS DEVELOPING WINTER
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Finney

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Finney forecast zone
Reported by
NEWSPAPER
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Grant forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Kearny forecast zone
Reported by
NEWSPAPER
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Lane forecast zone
Reported by
NEWSPAPER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Morton forecast zone
Reported by
NEWSPAPER
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Ness forecast zone
Reported by
NEWSPAPER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Reported by
NEWSPAPER
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Stanton forecast zone
Reported by
NEWSPAPER
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
February 6, 3:00 AM CST to 2:00 PM CST
Where
Trego forecast zone
Reported by
NEWSPAPER
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437953, 5437954, 5437955, 5437956, 5437957, 5437958, 5437959, 5437960, 5437961, 5437962.